Hail, Harlan
- When
- May 5, 4:00 PM CST
- Where
- Harlan County, Alma
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.100, -99.350
Large hail, damaging wind gusts, and an isolated tornado occurred over portions of south central Nebraska, mainly west of Highway 281, during the afternoon through late evening hours. Initial development occurred roughly along the NE/KS state line between 1600-1700CDT, and was mainly in the form of supercells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Large hail, damaging wind gusts, and an isolated tornado occurred over portions of south central Nebraska, mainly west of Highway 281, during the afternoon through late evening hours. Initial development occurred roughly along the NE/KS state line between 1600-1700CDT, and was mainly in the form of supercells. By around 2200CDT, nearly a half-dozen supercells affected portions of south central Nebraska roughly along and south of Interstate 80 (I-80) and west of Highway 281 and produced scattered instances of large to very large hail. The largest hail reported was tennis ball in Franklin County, which was associated with one of the first supercells to form in the late afternoon. After the initial round of supercells, which weakened mostly below severe limits by 2230CDT, a squall line of thunderstorms moved into far western portions of the CWA between 2230-2300CDT. The primary severe threat with this activity was damaging wind gusts of 60-65MPH. However, embedded within the squall line was a brief EF-1 tornado that impacted the Johnson Lake area around 2300. A bow echo developed within the squall line between 2300-2400CDT over Dawson County then raced northeast and affected areas north of the Platte River over the next 60-90 minutes. This activity weakened as it exited NE portions of the CWA during the early morning hours of May 6th.
While there were no significant synoptic scale fronts or low pressure systems in the area of this event, the first round of scattered supercells developed along a remnant outflow boundary that was stalled near the NE/KS state line. The second round was a result of thunderstorms that developed over the High Plains which was then supported by an increasing low level jet as activity shifted east overnight. Through the entire event, there was moderately strong instability (2000-3000 J/kg of CAPE), strong deep layer shear around 40-45kt, and steep mid level lapse rates of 7-8C/km. 0-3km shear was also strong during this event, around 30kt, which supported the bow echo development across northern portions of the CWA during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 5, 2:40 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 340 PM CDT Fri May 5 2023 .DISCUSSION...(This evening through Friday) Issued at 337 PM CDT Fri May 5 2023 Key Messages: * Severe thunderstorms possible across much of south central Nebraska and north central Kansas this afternoon into tonight. Large hail and severe wind gusts will be the main threats. * Thunderstorms possible again next week, especially Tuesday night through next Friday. * High temperatures Saturday through next Friday will generally range from the upper 70s to upper 80s. Today and tonight... An upper trough is over the western part of the country with another upper low/trough over the Northern Midwest/southern Canada. Showers and thunderstorms are developing across western, northern, and eastern Nebraska. A lee surface trough is present across western Nebraska and eastern Colorado and will move eastward during the evening and overnight hours. High temperatures today will mostly be in the 70s with some 80s across portions of southern Nebraska and northern Kansas. Dewpoint temperatures are expected to be in the upper 50s to lower 60s across most of the area by this evening with CAPE values of generally 1000 to 2500 J/kg. The NAM12 is showing surface CAPE values of over 3000 J/kg across parts of the area this evening. Zero to six km bulk shear values will be 40 to 45 kts according to the NAM12 with zero to three km bulk shear possibly reaching 30 kts by this evening. Mid-level lapse rates will generally be 7 to 8 degrees C/km. These conditions will allow for a chance of severe thunderstorms this afternoon into this evening for much of the area. Some of the models are showing storms initially developing across southern Nebraska late this afternoon/early this evening and moving northeastward. Large hail and severe wind gusts will be the main threats with these storms. Storms are expected to develop this evening into tonight across western Nebraska associated with a shortwave. This area of storms will move either northeast or east tonight over portions of central and possibly south central Nebraska. Large hail and severe wind gusts will again be possible. Low temperatures tonight will mostly be in the 50s. Saturday through Tuesday... The trough across the western portion of the country will connect with the trough over the Upper Midwest on Saturday. Remaining showers and storms will push out of the area Saturday morning followed by westerly surface winds. The westerly winds along with clearing skies will contribute to temperatures warming up into mostly the 80s on Saturday. A weak cold front will move into the area Saturday night resulting in lows from the mid 40s to upper 50s. Sunday will be mostly dry with highs ranging from the upper 70s to near 90. Rain and storms will be possible Monday and Tuesday as shortwaves in the upper flow move over Nebraska and Kansas. High temperatures for both days will be in the upper 70s to the upper 80s. Low temperatures will generally range from the mid 40s to upper 50s. Wednesday through Friday... An upper trough will be over the western part of the country on Wednesday and will move eastward through next Friday. Rain and storm chances increase beginning Tuesday night/Wednesday morning as an upper disturbance ahead of the upper trough passes over the region. Rain and storm chances will continue to be possible through next Friday as upper lift over the area increases due to the approaching trough. High temperatures will generally range from the upper 70s to upper 80s. Low temperatures will mostly be in the 50s. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1228 PM CDT Fri May 5 2023 Ceilings are expected to become VFR by 21z but will likely lower to IFR by 06z. These low ceilings will persist until at least mid morning Saturday. TSRA is possible beginning late this afternoon but confidence is low regarding if it will impact the terminals. Winds will be fairly light and somewhat variable this afternoon and will strengthen out of the southeast this evening. Winds will become light and variable late tonight then will become westerly by 18z Saturday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Schuldt AVIATION...Schuldt
Hazardous Weather Outlook National Weather Service Hastings NE 400 PM CDT Fri May 5 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 062100- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 400 PM CDT Fri May 5 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. There is a slight risk of severe thunderstorms this afternoon into tonight across much of south central Nebraska and portions of Phillips, Smith, and Rooks Counties in north central Kansas. There is a marginal risk of severe weather that includes most of the rest of the area except Mitchell County in Kansas. The main threats with these storms will be hail up to the size of golfballs and wind gusts up to around 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Between Saturday and Thursday, there are several, on-and-off chances for thunderstorms within various portions of the outlook area. Please note that many of these chances will likely fluctuate up or down in later forecasts, perhaps significantly, as this will be a rather complex weather pattern with regard to pinning down thunderstorm chances with much confidence, especially more than a day or two in advance. That being said, the least-favored time frame for thunderstorm activity, especially of the widespread variety, should focus between Saturday and Monday, and with an overall-low risk of severe storms with any activity that might occur during that time. Thereafter, a general increase in thunderstorm chances and coverage is then expected Tuesday through Thursday, as a larger- scale low pressure system gradually approaches from the west. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail, wind gusts over 50 MPH, or any other possible severe weather that might occur to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The Grand Island radar (KUEX), 81 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
21 hail, 8 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail up to the size of half dollars was reported in the area.
Hail up to the size of golf balls was reported in the area. Hail up to nickel size was reported starting around 530 PM CDT, with the larger hail starting approximately 15 minutes later.
Hail up to the size of tennis balls was reported across Franklin. There were numerous reports of shredded trees, broken siding and windows and damage to vehicles.
Hail up to the size of ping pong balls was reported across Kearney.
A tornado developed within a line of thunderstorms northwest of Johnson Lake in far southern Dawson county just before 11:00 PM on Friday, May 5th. The tornado appeared to begin a couple miles northwest of the toppled three irrigation pivots before hitting the Lakeview Acres area on the northwest side of the lake. At least two large storage sheds were totally destroyed in that area. There were several instances of damage in the area, such as trees, smaller buildings, windows and some roof damage,|including two 2x4 stud driven into the roof of one home. The tornado traversed east across the lake and did significant damage to several homes on the east side of the lake right along the Gosper county line. Along the shore line, at least three homes in a row had all or part of a covered porch blown apart, and one home had a large section of its roof torn off. Another flat roof cabin had its entire roof torn off. A few power poles were snapped. Tree damage was common in this general area. The tornado moved east and upset an irrigation pivot and peeled back some metal roofing from a large building just east of the lake. The tornado likely dissipated east of County Road 428. The |maximum wind speed was estimated to be 95 MPH based upon the residential roof damage and the storage building being destroyed. The path was just under 5 miles long and the width was estimated to be 80 yards.
A wind gust of 58 MPH was measured by a mesonet station located three miles south of Johnson Lake.
A wind gust of 61 MPH was measured by the Lexington Airport AWOS.
A wind gust of 62 MPH was measured by a mesonet station located four miles north-northwest of Sumner.
A wind gust of 63 MPH was measured by a mesonet station located eight miles south of Elm Creek.
Wind gusts estimated to be near 70 MPH knocked down a flag pole and two large trees.
A wind gust of 58 MPH was measured by a mesonet station located one mile north of Sherman Reservoir.
A wind gust of 73 MPH was measured by a mesonet station located six miles north-northeast of Sherman Reservoir.
Wind gusts estimated to be near 65 MPH resulted in some tree damage in Scotia and minor damage to a small backyard shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096880, 1096889, 1096907, 1096917, 1096919, 1096920, 1096921, 1096922, 1096923, 1096924, 1096925, 1096926, 1096927, 1096928, 1096929, 1096931, 1096954, 1096936, 1096937, 1096939, 1096941, 1096942, 1096943, 1096945, 1096944, 1096946, 1096948, 1096949, 1096950, 1096951.